Alert archive / Kansas / Special Weather Statements in 2014
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Aug 6, 2014, 3:44 PM CDT for Jefferson County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2014, 3:44 PM CDT (20:44 UTC)
- Expired
- Aug 6, 2014, 4:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
780
WWUS83 KTOP 062044
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT WED AUG 6 2014
KSZ026-062115-
JEFFERSON-
344 PM CDT WED AUG 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY...
THROUGH 415 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF NORTHERN JEFFERSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE WINCHESTER AND NORTONVILLE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3915 9534 3925 9554 3943 9542 3942 9518
3942 9517 3934 9517
TIME...MOT...LOC 2044Z 225DEG 16KT 3928 9536
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:51 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 6, 12:51 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1251 PM CDT Wed Aug 6 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 319 AM CDT WED AUG 6 2014 08Z water vapor imagery showed the mid level ridge has deamplified over the central plains and a disorganized shortwave was moving across NEB. Another better defined shortwave was moving east across southern Canada. At the surface, an area of low pressure was analyzed over northwestern KS and southwestern NEB with a warm front extending from central NEB into extreme northeast KS. For today and tonight, models are in reasonable agreement that the disorganized energy aloft will drift over northeast KS. With an uncapped airmass and decent moisture (PWs increase to near 2") available for precip, think scattered to numerous showers and storms may develop within the heat of the day and persist into tonight as the weak vorticity slowly drifts east southeast. There doesn't appear to be a strong surface feature to focus convection, however models develop an inverted trough axis across northeast KS by this afternoon. This appears to be the best location for lift and forcing, albeit weak, and have the highest POPs across northeast KS by the late afternoon and evening. Models show some modest instability developing today for surface based storms. There may also be enough deep layer shear around 25KT for some pulse storms. With a strong inverted V signal in the forecast soundings, the main concern could be strong gusty winds with some hail possible too. Highs today could be a little tricky depending on cloud cover. But progs of 850 temps continue to support highs in the upper 90s across central KS where there could be more insolation. Have highs in the upper 80s for far northeast KS thinking thicker cloud cover and more moisture within the boundary layer may inhibit heating a little more. Think precip chances will gradually trend down after midnight tonight as the modest mid level trough and associated forcing propagates east southeast. Lows are expected to range from the upper 60s across north central KS to the lower 70s in east central KS. .LONG TERM...(Thursday through Tuesday) Issued at 319 AM CDT WED AUG 6 2014 Western fringes of overnight MCS may still be affecting the far eastern portions of the county warning area (CWA) to start the day. However there may be a break in precip chances across the CWA through midday before more convection possibly develops along and ahead of the slow moving frontal system across the southeastern portions in the afternoon. Also expect more clouds to linger through much of the day which will limit highs to the middle 80s northern CWA to near 90 far south. Will focus precip chances overnight Thursday night over the far east and far western counties...although overall precip chances appear lower with most recent model runs. The unsettled pattern will continue with a better chance for showers and thunderstorms across much of the area into Friday night as the remnants of the weakening shortwave trough over the Great Basin area ejects out into the central plains. Another weaker shortwave will then move east and southeastward across the area on Sunday. Will therefore maintain chance pops through the weekend across the CWA before going mainly dry by later on Monday on into Tuesday in northwest flow. Highs from the middle 80s northern counties to upper 80s/near 90 south will be common through the weekend into early next week with heat indices in the 90s...which will be close to average for early August. && .AVIATION...(For the 18Z TAFs through 18Z Thursday Afternoon) Issued at 1240 PM CDT WED AUG 6 2014 Soundings still indicate thunderstorms to start popping up within the hour and will leave VCTS in TAFs at this time. Best piece of energy comes out late afternoon and evening and will keep tempo, although added vcsh afterwards as showers behind TS may be slow to clear in the overnight/morning hours. Will need to adjust TAFS as areas of convection and showers develop. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...63 AVIATION...67
Hazardous weather outlook, Aug 6, 3:43 AM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 343 AM CDT WED AUG 6 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-070845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 343 AM CDT WED AUG 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND PERSIST THROUGH THE EVENING. THE STORMS MAY BE CAPABLE OF STRONG WIND GUSTS AROUND 60 MPH AND HAIL AROUND AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES CONTINUE THURSDAY ON THROUGH THE WEEKEND AS A SERIES OF DISTURBANCES MOVE OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 6, 3:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM TSTM WND GST 4 NE FORBES FIELD 39.00N 95.62W
08/06/2014 E60 MPH SHAWNEE KS NWS EMPLOYEE
ESTIMATED 60 MPH WINDS WITH PEA SIZE HAIL. POWER WENT
OUT.
&&
BARJENBRUCHSpecial weather statement, Aug 6, 3:13 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT WED AUG 6 2014
KSZ023-024-062045-
JACKSON-POTTAWATOMIE-
313 PM CDT WED AUG 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POTTAWATOMIE AND
JACKSON COUNTIES...
THROUGH 345 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 15 MPH
ACROSS PORTIONS OF EAST CENTRAL POTTAWATOMIE AND JACKSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS AROUND 50 MPH...
HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE POTAWATOMI RESERVATION...SOLDIER...HOLTON AND
CIRCLEVILLE.
&&
LAT...LON 3956 9602 3956 9574 3940 9563 3923 9599
3939 9613
TIME...MOT...LOC 2013Z 225DEG 13KT 3935 9593Special weather statement, Aug 6, 3:20 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT WED AUG 6 2014
KSZ026-062045-
JEFFERSON-
320 PM CDT WED AUG 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY...
THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF SOUTHWESTERN JEFFERSON COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PEA SIZE HAIL...STRONG WINDS AROUND 55 MPH AND CONTINUOUS
DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE PERRY
LAKE. THIS STORM WILL BE EXTREMELY HAZARDOUS TO ANYONE ON THE WATER
DUE TO GUSTY SOUTHWEST WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING.
&&
LAT...LON 3906 9550 3907 9551 3906 9552 3907 9555
3909 9560 3910 9559 3924 9551 3916 9534
TIME...MOT...LOC 2019Z 223DEG 18KT 3910 9554
BARJENBRUCHSpecial weather statement, Aug 6, 3:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT WED AUG 6 2014
KSZ026-062115-
JEFFERSON-
344 PM CDT WED AUG 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY...
THROUGH 415 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF NORTHERN JEFFERSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE WINCHESTER AND NORTONVILLE.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3915 9534 3925 9554 3943 9542 3942 9518
3942 9517 3934 9517
TIME...MOT...LOC 2044Z 225DEG 16KT 3928 9536The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:42 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 33 min |
| Aug 6, 3:00 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 15 min |
| Aug 6, 3:13 PM CDT | Special Weather Statement | TOP | Jackson | 32 min |
| Aug 6, 3:20 PM CDT | Special Weather Statement | TOP | Jefferson | 25 min |
| Aug 6, 3:47 PM CDT | Special Weather Statement | TOP | Brown | 28 min |
| Aug 6, 3:51 PM CDT | Special Weather Statement | TOP | Osage | 24 min |
| Aug 6, 4:00 PM CDT | Special Weather Statement | TOP | Jefferson | 30 min |
| Aug 6, 4:13 PM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| Aug 6, 4:15 PM CDT | Special Weather Statement | TOP | Nemaha | 30 min |
| Aug 6, 4:27 PM CDT | Special Weather Statement | TOP | Brown | 33 min |
| Aug 6, 5:01 PM CDT | Special Weather Statement | TOP | Washington | 29 min |
| Aug 6, 5:09 PM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
Nearby
Special Weather Statements in Kansas, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.